Colorado, 2008

Flash Flood and Hail in Colorado, August 25 to 26, 2008

August 25 to 26, 2008 · NWS BOU · 5 events in 3 counties and zones

Severe thunderstorms developed over Logan and Washington Counties. The storms produced wind gusts to 60 mph and large hail, up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms developed over Logan and Washington Counties. The storms produced wind gusts to 60 mph and large hail, up to the size of quarters. In Aurora, an unoccupied home was struck by lightning causing extensive roof damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 25, 2:00 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 25, 2:00 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT MON AUG 25 2008

.SHORT TERM...ISOLATED CONVECTION OCCURRING OVER MOUNTAINS AND ALONG
FOOTHILLS. NO STORMS ACROSS PLAINS YET AS AIRMASS REMAINS CAPPED.
LATEST LAPS SURFACE ANALYSIS SHOWING LARGE AREA OF CIN...THOUGH AREA
ERODING ALONG PALMER DIVIDE. 18Z KDNR SOUNDING SHOWED QUITE A BIT OF
CIN...BUT MODIFYING SOUNDING USING 88F TEMP AND 47F DEWPOINT YIELDED
NO CIN BUT 1400 J/JG. RADAR SHOWING WEAK BOUNDARY FROM CENTRAL
ELBERT INTO EASTERN ARAPAHOE AND EASTERN ADAMS COUNTIES. AS WAS THE
CASE YESTERDAY...THIS BOUNDARY COULD BECOME THE MAIN FOCUS FOR
STORMS...BUT WILL PROBABLY NEED OUTFLOW FROM FOOTHILL STORMS FOR ANY
INITIATION AS THERE DOESNT APPEAR THAT THERE IS ANY UPPER LEVEL
SUPPORT TO HELP WITH CONVECTION. FURTHER EAST...CAPES NEARING 2000
J/KG BUT ALOT OF CIN TO OVERCOME...SO STORM CHANCES THERE RATHER
SLIM. GUSTY WINDS AND BRIEF HEAVY RAIN ALONG WITH SOME SMALL HAIL
THE MAIN OUTPUTS FROM THE STORMS. A FEW PLAINS STORMS COULD REACH
SEVERE LIMITS... ESPECIALLY ALONG BOUNDARY INTERACTIONS. LARGE
HAIL...WINDS AROUND 60 MPH AND HEAVY RAIN POSSIBLE THE MAIN
CONCERNS. THOUGH OVERALL SHEAR PATTERN WEAK DUE TO LIGHT WIND
ALOFT...THE LOW LEVEL SHEAR COULD INCREASE IN VICINITY OF THE
BOUNDARIES. SO...CANNOT RULE OUT A BRIEF TORNADO ALONG ANY BOUNDARY.
WILL KEEP THE HIGHER POPS ACROSS SOUTHERN MOUNTAINS AND FOOTHILLS
INCLUDING THE PALMER DIVIDE. THE STORMS SHOULD BE DONE BY MIDNIGHT
DUE TO LACK OF ANY UPPER DYNAMICS. BOUNDARY LAYER WIND AND HUMIDITY
PROGS SUGGEST A RETURN OF LOW CLOUDS AND POSSIBLE FOG TO FAR
NORTHEAST CORNER. WILL INCREASE THE CLOUD COVER THERE...BUT HOLD OFF
ON THE FOG FOR NOW. ON TUESDAY...UPPER LEVEL RIDGE REMAINS ACROSS
AREA WITH WEAK WESTERLY FLOW ALOFT. FORECAST SOUNDINGS SHOW
AFTERNOON CAPES RANGING FROM AROUND 500 J/KG ALONG FOOTHILLS TO
AROUND 2500 J/KG FAR NORTHEAST CORNER. DAYTIME HEATING SHOULD
PROVIDE ENOUGH INSTABILITY FOR AFTERNOON STORMS...MAINLY ACROSS THE
MOUNTAINS SOUTH OF INTERSTATE 70. THE NAM QG VERTICAL VELOCITY PROGS
SHOW SOME ASCENT IN THE 700-500 MB LAYER MOVING ACROSS AREA DURING
THE AFTERNOON WHICH COULD AID IN ADDITIONAL STORM DEVELOPMENT. THE
GFS KEEPS MOST OF THE LIFT NORTH OF COLORADO. FOR NOW WILL KEEP THE
SLIGHT CHANCE GOING FOR THE REST OF THE CWA. GUIDANCE SUGGEST HIGHS
NEAR 90 ACROSS PLAINS. LOWERED TEMPERATURE GRIDS SLIGHTLY...
PARTICULARLY FAR NORTHEAST CORNER.

.LONG TERM...OVERALL SYNOPTIC PATTERN SIMILAR TO YESTERDAY SO ONLY
MINOR ADJUSTMENTS PLANNED IN THE LONG TERM.  MAIN CONCERN FOR TSTMS
WL OCCUR TUESDAY EVNG.  MDLS STILL INDICATE GOOD CAPE OVER THE NERN
PLAINS OF CO TUESDAY AFTN...WHICH SHUD TRANSLATE TO SOME SEVERE
THUNDERSTORMS TUESDAY EVNG.  FCST CAPES ALONG THE URBAN CORRIDOR NOT
BAD WITH VALUES AROUND 800 J/KG.  PROFILE AN INVERTED-V SO GUSTY
WINDS SHUD BE THE MAIN THREAT.  FURTHER E THE MSTR IS DEEPER WITH
CAPES OF 1700-2100 J/KG.  BETTER SHEAR AS WELL SO SVR TSTMS A GOOD
POSSIBILITY.  SOME WEAK QG ASCENT ALSO IN PLACE ALONG THE NRN BORDER
WITH THE PASSAGE OF THE UPPER TROUGH AXIS.  THE FRONTAL BOUNDARY
ASSOCIATED WITH THE TROF WILL MOVE INTO THE CWFA AFTER 06Z TUESDAY
NIGHT.  INTERACTIVE SOUNDINGS ON WEDNESDAY INDICATE THE AMS SHUD BE
TOO CAPPED FOR ANY TSTMS WITH SUBSIDENCE AT THE SFC AND ALOFT.  ONLY
POSSIBILITY MAY BE IN THE VICINITY OF SOUTH PARK WHERE SOME ELEVATED
CONVECTION COULD DVLP.  AS A RESULT LEFT ISOLD POPS IN ZONES 34 AND
37 FOR WEDNESDAY.  NONE OF THE OPERATIONAL MDLS OR THEIR ENSEMBLES
DIFFER WITH THE OVERALL PATTERN ON THURSDAY WITH A DRY NWLY FLOW
ALOFT IN PLACE.  FCST SOUNDINGS SHOW NO CAPE EITHER WITH MOST OF THE
MSTR GETTING FLUSHED TO THE EAST AND SOUTH OF THE CWFA.  FOR THIS
REASON THURSDAY SHUD BE MOSTLY SUNNY WITH NIL POPS IN PLACE AT THIS
TIME. TEMPERATURES WL RECOVER SOMEWHAT THURSDAY AHEAD OF A SECONDARY
COOL FRONT THAT WILL SLIP INTO NERN CO THURSDAY NIGHT.  FRIDAY AHUD
BE COOLER AND MORE STABLE AS WELL.  THE CENTER OF THE UPPER RIDGE IS
PROGGED TO SHIFT INTO SRN PLAINS BY SUNDAY.  AS IT DOES...
SUBTROPICAL MSTR IS PROGGED TO START SLIPPING BACK INTO UT/WRN CO.
THIS IS ALSO SIMILAR TO YESTERDAYS RUN SO WL GO AHEAD AND ADD SLGT
CHC POPS TO THE HIGH COUNTRY FOR SUNDAY AND MONDAY.

&&

.AVIATION...ISOLATED STORMS POSSIBLE THROUGH 04Z...MAINLY ALONG
FOOTHILLS. A WEAK BOUNDARY EXTENDING FROM CENTRAL ELBERT COUNTY INTO
EASTERN ARAPAHOE COULD BE A FOCUS FOR OTHER STORM DEVELOPMENT. GUSTY
OUTFLOW WINDS TO AROUND 30KT COULD AFFECT AREA AIRPORTS. VFR
CONDITIONS TO PREVAIL THROUGH TUESDAY. ISOLATED STORMS COULD DEVELOP
AFTER 18Z TUESDAY...WHICH COULD AFFECT AREA AIRPORTS. MAIN THREAT
WILL BE GUSTY OUTFLOW WINDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RPK/RJK
Hazardous weather outlook, Aug 25, 9:59 AM MST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT MON AUG 25 2008

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...FOOTHILLS...
PALMER DIVIDE AND OVER PARK COUNTY THIS AFTERNOON WITH WIDELY
SCATTERED THUNDERSTORMS EXPECTED ELSEWHERE. THE STORMS WILL PRODUCE
GUSTY WINDS...CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN ALONG
WITH SOME SMALL HAIL.

A FEW STORMS COULD BECOME SEVERE ACROSS THE PLAINS WITH HAIL UP TO
AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. A WEAK TORNADO CANNOT
BE RULED OUT...PARTICULARLY ALONG A BOUNDARY EXTENDING FROM CENTRAL
ELBERT COUNTY NORTHWARD INTO EASTERN ARAPAHOE COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS IN
ALL AREAS TUESDAY.  ENOUGH MOISTURE WILL BE PRESENT EAST OF THE
URBAN CORRIDOR TUESDAY AFTERNOON FOR SOME SEVERE THUNDERSTORMS.  THE
BEST POTENTIAL MAY OCCUR EAST OF A LINE EXTENDING FROM STERLING TO
ELBERT.  A FEW THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS ON
WEDNESDAY.  DRY AND STABLE CONDITIONS ARE EXPECTED ACROSS THE
FORECAST AREA FOR REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PLAINS AFTER
2 PM THIS AFTERNOON.

D-L/COOPER

The radar

The Denver radar (KFTG), 28 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Arapahoe

When
August 25, 3:45 PM MST
Where
Arapahoe County, Aurora Cherry Creek
Property damage
$75,000
Reported by
Newspaper
Coordinates
39.630, -104.800

Lightning struck a home. The ensuing fire caused extensive roof damage.

Hail, Logan

When
August 25, 6:45 PM MST
Where
Logan County, 3.23 mi WSW of Atwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.540, -103.330

Hail, Washington

When
August 25, 8:29 PM MST
Where
Washington County, 7.88 mi ENE of Akron Gebauer Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.290, -102.960

Thunderstorm Wind, Washington

When
August 25, 8:29 PM MST
Where
Washington County, 7.88 mi ENE of Akron Gebauer Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.290, -102.960

Flash Flood, Washington

When
August 25, 10:30 PM MST to August 26, 12:45 AM MST
Where
Washington County, 1.48 mi SSE of Platner to 3.95 mi S of Platner
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.100, -103.060

Six inches of water was reportedly running across County Roads 36 and MM.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122915, 122906, 122907, 122908, 125357.